Texas, 2017

Heavy Snow in Texas, December 7 to 8, 2017

December 7 to 8, 2017 · NWS CRP · 15 events in 15 counties and zones

A wintry mix of rain and snow occurred over South Texas on December 7th and changed to all snow around midnight of December 8th 2017. Areas of light snow moved into the northern Brush Country during the morning of December 7th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A wintry mix of rain and snow occurred over South Texas on December 7th and changed to all snow around midnight of December 8th 2017. Areas of light snow moved into the northern Brush Country during the morning of December 7th. A band of heavy snow occurred over the Coastal Bend during the early morning hours of the 8th. This was the first measurable snow event since the Christmas Snowstorm of 2004.

Two slow moving bands of precipitation set up over South Texas during the evening of the 7th. One band extended from Victoria County to Webb County and another ran along the Middle Texas Coastal counties back to Zapata County. By 10 pm, surface temperatures cooled to just above freezing as the rain to snow transition line pushed southward with rain switching to snow first from Victoria to Cotulla. Within the next hour, the transition line pushed further southward into the Coastal Bend. By 11:30 pm, the band along the coast began to transition to wintry mix.

After midnight as temperatures continued to drop to near freezing, all precipitation had switched over to snow and began to accumulate on grassy surfaces, cars, and creating slushy roadways. Snow continued during the overnight hours over much of South Texas, slowly diminishing from northwest to southeast toward morning as the impacts of the upper jet and drier air moving into the region ended the snow. The two bands of snow slowly shifted eastward through the early morning. By 5 am, the band along the coast dissipated and the westernmost band of snow moved into the Coastal Bend for a second and final round snow. By 9 AM, the snow band had moved offshore, and clouds gradually decreased during the remainder of the day.

Heavy snow occurred in a band along a line from Premont to Kingsville to the south side of Corpus Christi to Ingleside to Rockport. Snow accumulations in this region were in the range of 4 to 6 inches with the maximum of 7 inches in the Kings Crossing subdivision in the south side of Corpus Christi. The heavy snow caused power outages to almost 13 thousand customers, mainly in Kleberg and Nueces Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 7, 9:50 AM CST, 40 minutes earlier.

Area forecast discussion, Dec 7, 9:50 AM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
950 AM CST Thu Dec 7 2017

.DISCUSSION...Rain has transitioned to all snow across most of La
Salle County, per 88D DP data, area obs, and social media
reports/pics. Rain/snow line is continuing to slowly shift SSE and
should eventually move across Laredo/Webb Co. A dusting of snow on
grassy areas/elevated surfaces will be possible across the Winter
Weather Adv area. Will need to keep an eye on temps as wet
bulbing is allowing sfc temps to approach the freezing level
across La Salle county.

Have lowered hourly temps across especially the Brush Country for
today as precip should keep temps in the 30s for most of the day.

Also expanded Gale Warning to include the southern bays/waterways
for tonight.

Continuing to analyze incoming 12z guidance with additional Winter
Weather products possibly being issued midday/afternoon. Stay
tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    43  34  53  33  66  / 100 100  30   0   0
Victoria          43  32  53  32  65  / 100  90  20   0   0
Laredo            41  34  54  35  65  / 100  90  10   0   0
Alice             42  33  54  33  67  / 100 100  20   0   0
Rockport          46  37  54  41  67  / 100 100  30   0   0
Cotulla           43  34  55  33  67  / 100  70  10   0   0
Kingsville        43  33  54  33  68  / 100 100  30   0   0
Navy Corpus       48  39  55  39  66  / 100 100  40   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until 2 PM CST this afternoon For the
     following zones: La Salle...Webb.

GM...Gale Warning until 6 AM CST Friday For the following zones:
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM...Waters from Baffin Bay to Port Aransas from 20
     to 60 NM...Waters from Port Aransas to Matagorda Ship
     Channel from 20 to 60 NM.

     Small Craft Advisory until 6 PM CST this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas.

     Gale Warning from 6 PM this evening to 6 AM CST Friday For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas.

     Small Craft Advisory until 6 AM CST Friday For the following
     zones: Bays and Waterways from Port Aransas to Port
     O'Connor.

&&

Update...HART/79
Hazardous weather outlook, Dec 7, 6:12 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
612 AM CST Thu Dec 7 2017

TXZ229>234-239>247-081215-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
612 AM CST Thu Dec 7 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for Webb and Lasalle
counties from mid morning through early afternoon. Rain is
expected to change over to snow in these areas. Only light snow
accumulations are expected with minimal impacts.

There will be a chance for snow to mix with rain across much of
South Texas late tonight, mainly South of Hwy 181. Little to no
accumulation of snow is expected at this time with minimal
impacts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Pockets of freezing temperatures are possible Saturday morning
around the Victoria Crossroads and the northern Brush Country.

Any residual moisture on area roadways and elevated surfaces may see
black ice develop.

.SPOTTER INFORMATION STATEMENT...

Any reports of frozen precipitation are welcome.

GMZ230-235-250-255-270-275-081215-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
612 AM CST Thu Dec 7 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Gale warning is in effect for Gulf Waters today and tonight for
very strong winds with gale force gusts. Small craft advisories
are in effect for the bays.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong offshore flow will continue through Friday morning over the
Gulf waters. Small Craft Advisory will be needed for Friday as seas
will be slow to subside.

In the hours before

Local storm report, Dec 7, 10:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1001 AM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     SNOW             ARTESIA WELLS           28.22N  99.29W
12/07/2017  U0.0 INCH        LA SALLE           TX   SOCIAL MEDIA

            VIDEO SUBMITTED OF SNOW FALLING IN ARTESIA WELLS.

&&

EVENT NUMBER CRP1700329

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, La Salle

When
December 7, 10:30 AM CST to 3:00 PM CST
Where
La Salle forecast zone
Reported by
CoCoRaHS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 1 and a half inches occurred in La Salle County.

Heavy Snow, Jim Wells

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Jim Wells forecast zone
Reported by
Trained Spotter
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches occurred in the central and southern portions of Jim Wells County.

Heavy Snow, Refugio

When
December 7, 10:00 PM CST to December 8, 9:00 AM CST
Where
Refugio forecast zone
Reported by
Public
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches occurred across Refugio County.

Heavy Snow, Victoria

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Victoria forecast zone
Reported by
Social Media
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across Victoria County.

Heavy Snow, Goliad

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Goliad forecast zone
Reported by
CoCoRaHS
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across Goliad County.

Heavy Snow, Bee

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Bee forecast zone
Reported by
Emergency Manager
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across mainly southern Bee County.

Heavy Snow, Duval

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Duval forecast zone
Reported by
Trained Spotter
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches occurred in the southern portion of Duval County.

Heavy Snow, Webb

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Webb forecast zone
Reported by
CoCoRaHS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred in Webb County.

Heavy Snow, McMullen

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
McMullen forecast zone
Reported by
Local Official
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 2 inches occurred in McMullen County.

Heavy Snow, Live Oak

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Live Oak forecast zone
Reported by
Emergency Manager
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 2 inches occurred in Live Oak County.

Heavy Snow, Kleberg

When
December 7, 11:00 PM CST to December 8, 10:00 AM CST
Where
Kleberg forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Snow accumulations between 4 to 7 inches occurred across Kleberg County. Snowfall caused power outages in Kingsville with about 600 customers losing power.

Heavy Snow, Nueces

When
December 7, 11:00 PM CST to December 8, 10:00 AM CST
Where
Nueces forecast zone
Property damage
$50,000
Reported by
NWS Employee
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Snow accumulations between 4 to 7 inches occurred across Nueces County. Snowfall caused power outages mainly to the south side of Corpus Christi. Around 1300 customers lost power on the south side of Corpus Christi.

Heavy Snow, San Patricio

When
December 7, 11:00 PM CST to December 8, 10:00 AM CST
Where
San Patricio forecast zone
Property damage
$10,000
Reported by
NWS Employee
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 4 inches occurred across San Patricio County. Snowfall caused power outages in Aransas Pass.

Heavy Snow, Aransas

When
December 7, 11:00 PM CST to December 8, 10:00 AM CST
Where
Aransas forecast zone
Reported by
Emergency Manager
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches occurred across Aransas County.

Heavy Snow, Calhoun

When
December 7, 11:00 PM CST to December 8, 9:00 AM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across Calhoun County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730997, 730866, 730875, 730878, 730879, 730881, 730882, 730994, 730995, 730996, 730867, 730868, 730871, 730873, 730880.